Hail, McMullen
- When
- May 31, 2:55 PM CST
- Where
- McMullen County, 11.03 mi SW of Wantz
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.279, -98.569
Quarter sized hail occurred just west of Highway 16 near the Nueces River.
An upper level disturbance moving across South Texas, combined with a very moist and unstable atmosphere, produced strong to severe thunderstorms across South Texas on May 31st. The strongest storms crossed Kleberg County and produced 3 tornadoes, very strong winds, large hail, and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
An upper level disturbance moving across South Texas, combined with a very moist and unstable atmosphere, produced strong to severe thunderstorms across South Texas on May 31st. The strongest storms crossed Kleberg County and produced 3 tornadoes, very strong winds, large hail, and torrential rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Corpus Christi TX 1243 PM CDT TUE MAY 31 2016 .DISCUSSION...Update for 18z Aviation. && .AVIATION...VFR prevailing this aftn at all S TX terminals. Primary fcst challenge is timing/dvlpmnt/placement of convection drng TAF period. Inland locations should have best chance of convection this aftn and have gone VCSH/VCTS mention for KALI and KLRD by late aftn. Attm...feel that most coverage should remain W of KCRP/KVCT and have kept precip out of TAFs for this aftn. Greater uncertainty comes overnight as to whether or not convective complex moves E across the region. Have TEMPO TS for KLRD this evening...with renewed dvlpmnt overnight into Wed mrng...with late night/mrng hrs at KCRP/KVCT/KALI xpctd to remain dry for now. However...significant changes to future TAF pkgs possible once convective trends become more established. Aside from convection...sct to bkn TCU this aftn...diminishing overnight. MVFR/IFR conditions likely with convection. SSErly sfc winds 10 to 20 kts this aftn...becoming light overnight. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 76 86 74 84 72 / 30 40 50 70 60 Victoria 73 86 72 83 70 / 20 50 60 70 70 Laredo 75 91 72 86 70 / 50 60 60 60 50 Alice 74 88 72 85 70 / 30 50 50 70 60 Rockport 78 85 76 82 74 / 20 40 50 70 60 Cotulla 73 90 70 83 68 / 50 60 70 70 50 Kingsville 75 88 73 85 71 / 30 50 50 70 60 Navy Corpus 77 85 76 82 75 / 20 40 50 60 60 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && RH/79...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 548 AM CDT TUE MAY 31 2016 GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 548 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING MAY OCCUR. THERE REMAINS SIGNIFICANT UNCERTAINTY AS TO WHETHER WIDESPREAD FLASH FLOODING WILL OCCUR. A FLASH FLOOD WATCH MAY BE ISSUED IF CONDITIONS WARRANT. THE AREAL COVERAGE AND INTENSITY OF THUNDERSTORM ACTIVITY ARE EXPECTED TO DECREASE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
303 PM CDT TUE MAY 31 2016
TXZ230-312030-
MCMULLEN-
303 PM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCMULLEN COUNTY...
AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
LOMA ALTA...OR 21 MILES NORTH OF FREER...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MCMULLEN COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2824 9846 2810 9870 2819 9880 2828 9880
2841 9861
TIME...MOT...LOC 2002Z 231DEG 14KT 2818 9871
HARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 329 PM CDT TUE MAY 31 2016 TXZ230-312115- MCMULLEN- 329 PM CDT TUE MAY 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY... AT 328 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF LOMA ALTA...OR 16 MILES SOUTHWEST OF TILDEN...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MCMULLEN COUNTY. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 2813 9863 2828 9877 2849 9851 2827 9834 TIME...MOT...LOC 2028Z 234DEG 18KT 2825 9865 HEAVENER
The Corpus Christi radar (KCRP), 118 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
7 hail, 4 tornado, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Quarter sized hail occurred just west of Highway 16 near the Nueces River.
Weak waterspout over northeast part of Choke Canyon Reservoir moved onshore.
Spotter reported quarter sized hail in the southeast part of Kingsville near the high school.
An EF-1 tornado touched down at the intersection of Brahma Boulevard and East General Cavazos Boulevard. It traveled northwest crossing Business Highway 77 near Otis Street before lifting. Windows were broken and shingles were blown off the roof of an apartment complex. Vehicle windows were smashed. A portion of a roof was blown off of a home. Numerous large trees and power poles were snapped. Estimated peak wind speed was 110 mph.
Damaging straight line winds impacted an area from just west of Kingsville Naval Air Station and then extended northwest into the south central part of the city of Kingsville. |Hundreds of large tree limbs were snapped and several trees were uprooted. Some power poles were blown down. Wind speeds were estimated to be between 70 and 90 mph.
Social media video submitted showed quarter sized hail falling in Ricardo.
Nickel sized hail was reported northeast of Ricardo.
An EF-1 tornado touched down near Farm to Market Road 1717 and traveled west across Highway 77 into Dick Kleberg Park. Numerous large trees and utility poles were snapped. Bleachers at the park were tossed 300 yards. A portion of the roof from a metal building was blown off. Estimated peak wind speed was 110 mph.
Picture submitted through social media showed hail up to hen egg size fell near Ricardo.
An EF-0 tornado touched down in an open field southwest of Ricardo. The tornado was captured in a photo by a trained spotter. No visible damage was observed by NWS storm survey team.
Vehicles were flooded near Texas A&M University at Kingsville and near Avenue G. Water approached homes and porches. A foot of water was on the roads. Several cars and trucks were stranded in high water. Roads were flooded on 17th Street, Caesar Avenue, and 14th through 16th Streets.
Baseball sized hail occurred near Ricardo. Hail caused damage to several vehicles.
Quarter sized hail was reported in Kingsville.
Water reached homes in Premont.
Weatherflow mesonet site south of Waldron Field measured a gust to 52 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639732, 639742, 639743, 639744, 639763, 639745, 639746, 639755, 639747, 639751, 639748, 639750, 639766, 639767, 640302.